Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 64, NWS Duluth, MN

September 16, 2021Aitkin County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Sep 16, 2021, 6:27 PM CDT for Aitkin County, Saint Louis County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2021, 6:27 PM CDT (23:27 UTC)
Expired
Sep 16, 2021, 7:15 PM CDT
In force
48 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aitkin County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 70 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 7:00 PM CDTTSTM WND DMGPalisade, MNFLAG POLES WERE BLOWN OVER BY WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 5:57 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS53 KDLH 162327
SVRDLH
MNC001-137-170015-
/O.NEW.KDLH.SV.W.0064.210916T2327Z-210917T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
627 PM CDT Thu Sep 16 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Northeastern Aitkin County in east central Minnesota...
  Southwestern St. Louis County in northeastern Minnesota...

* Until 715 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Big Sandy Lake, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Floodwood around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

If on or near any area lakes, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.

&&

LAT...LON 4703 9318 4702 9249 4676 9301 4677 9306
      4674 9306 4654 9345 4674 9362
TIME...MOT...LOC 2326Z 243DEG 59KT 4687 9316 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KSE
1 follow-up statement
978 
WWUS53 KDLH 162351
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
651 PM CDT Thu Sep 16 2021

MNC001-137-170015-
/O.CON.KDLH.SV.W.0064.000000T0000Z-210917T0015Z/
Aitkin MN-St. Louis MN-
651 PM CDT Thu Sep 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN AITKIN AND SOUTHWESTERN ST. LOUIS COUNTIES...

At 650 PM CDT, a severe thunderstorm was located near Meadowlands, or
23 miles north of Cloquet, moving northeast at 50 mph.
 
HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Aitkin and southwestern St. Louis Counties, including
the following locations... Gowan, Waukenabo, Flowage Lake, Kimberly,
Gun Lake, Ball Bluff, Sheshebee, Savanna Portage State Park, Balsam
and Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.

For your protection move to an interior room on the lowest floor of 
a building.

&&

LAT...LON 4703 9318 4702 9249 4676 9301 4677 9306
      4674 9306 4654 9345 4674 9362
TIME...MOT...LOC 2350Z 243DEG 59KT 4705 9265 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 4:20 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 16, 4:20 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
420 PM CDT Thu Sep 16 2021

.DISCUSSION...(This evening through Wednesday)
Issued at 418 PM CDT Thu Sep 16 2021

Summary...The main concern this forecast is for the severe storm
potential for this evening. After that, we should have a quiet
weekend with gradually warming temperatures through the weekend.
Early next week we should have a period of wet weather as an upper
level low pressure system moves across the area.

Today we have been watching a cold front advance toward the
region from the northwest, and as of 3pm it has advanced as far as
the Red Lakes south through Detroit Lakes, and is beginning to
move into the forecast area. There is a large area of pressure
falls out ahead of the front, which should help initiate the
storms, though we have a large area of stratus beneath a low level
inversion which is going to inhibit convection to a certain
extent. A large storm fired near Roseau and moved rapidly
northeast into Canada, but otherwise we have yet to see any
significant convection fire in northeast Minnesota, though there
are additional cells now in Canada. Capping has suppressed any
convection farther south so far, but according to the SPC analysis
that is continuing to weaken and we should see more storms fire
in the next few hours. In fact, there is some nice bubbling
beginning to appear on visible satellite over Cass county, with
some weak elevated echos just now appearing on radar. As already
indicated by the SPC day1 outlooks, there is sufficient
instability and deep layer shear for strong to severe storms, with
large hail, damaging winds and even a few tornadoes. The tornado
threat will be limited to storms that can become surface based, so
as we get toward sunset and surface temperatures cool, this
threat should diminish.

Once the cold front moves through we are looking at having a dry
Friday, and as a ridge of high pressure builds into the area we
should have a breezy afternoon with gusts in the 20 to 25 mph
range during the afternoon hours. The weekend should remain dry
with the high pressure ridge slowly sliding east across the area,
but return flow begins to develop on Saturday and Sunday on the
west side of the ridge and temperatures should gradually warm
through the weekend. There is a fairly strong surge of WAA that
moves across the area Saturday night, and have increased cloud
cover slightly, but we are otherwise too dry for anything more.

A strong upper level trough moves across the Rockies and towards
the area for early next week, and in combination with a developing
surface low over the high plains near the WY/MT/ND border that
moves towards the area on Sunday night, we may have some initial
showers and thunderstorms into the forecast area as early as
Sunday night, but then precipitation chances remain fairly high as
the upper level trough moves across the area through Monday and
Tuesday before slowly pulling out on Wednesday. Temperatures cool
off on the back side of this, with highs on Monday in the upper
70s/low 80s, but then back into the 50s and 60s for Tuesday and
Wednesday. Small precipitation chances linger through the rest of
the forecast with gradually warming temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 112 PM CDT Thu Sep 16 2021

The main concern the next 24 hours is the cold front that will
slide through the area in the next 6-12 hours, bringing a round of
showers and thunderstorms. Have put in a 2 to 4 hour period of
mainly showers with a shorter time frame with the best estimate of
timing for thunderstorms for the MN terminals, but have a longer
time frame for the WI terminals due to timing uncertainties, and
an expected second round of mainly showers late tonight. MVFR
stratus ahead of the front may affect terminals earlier than
currently expected, but as it should also be lifting, will have to
monitor this for later updates. Strong winds aloft will bring LLWS
to KDLH and KHYR ahead of the cold front passage tonight, but
these will move off to the east as surface winds shift to the
southwest and west. Once storms and stratus exit off to the east,
expect all sites to be VFR for the remainder of the TAF period
with gusty(15-20kts) west-northwest winds.

&&

.MARINE...
Issued at 112 PM CDT Thu Sep 16 2021

The main concern the next 24 hours is the cold front that will
slide through the area overnight tonight. Ahead of the front
south to southwest winds will bring gusts of 20 to 30 knots over
the lake, causing building waves along the North Shore. The South
Shore will be mainly affected by the strong winds, with the North
Shore getting both winds and waves. Waves will be largest from
Grand Marais to Grand Portage, where waves of 4 to 6 feet will be
possible. Larger waves will also be possible around the outer
Islands of the Apostle Islands. The advancing cold front will also
bring increasing chances of thunderstorms this evening. Strong to
severe storms are possible along this front, with large hail and
strong winds being the main threats, along with cloud- to- water
lightning. Winds will turn more northwesterly behind the front
tonight, remaining gusty along the South Shore. Eventually, winds
and waves will diminish during the day Friday as high pressure
builds into the region, with westerly winds around 5 to 15 knots
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  66  45  68 /  70  10   0   0
INL  47  61  40  71 /  30   0   0   0
BRD  53  67  42  72 /  60   0   0   0
HYR  55  69  40  71 /  90  50   0   0
ASX  57  70  42  72 /  80  50   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 2 AM CDT Friday for LSZ121-145>148-
     150.

     Small Craft Advisory until 11 PM CDT this evening for LSZ141>144.

     Small Craft Advisory until 4 AM CDT Friday for LSZ140.

&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Sep 16, 2:23 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
223 PM CDT Thu Sep 16 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
223 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening across much of the Northland with chances highest over
northern Minnesota. The main threats will be large hail to ping
pong ball size and damaging wind to 70 mph. A tornado can't be
ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are possible early Friday morning over
portions of the Northland and again next Sunday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall reports to the National Weather Service.

LSZ121-140>148-150-171930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
223 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible late this afternoon, evening, and
overnight. A few severe thunderstorms will be possible this
afternoon and evening with large hail and strong winds the main
threats.

Strong southerly winds will continue and create hazardous
conditions, especially for small craft. Small Craft Advisories are
in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More thunderstorms are possible Sunday night into early next week.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 16, 5:54 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
554 PM CDT Thu Sep 16 2021

MNZ011-019-026-037-162330-
Central St. Louis MN-North St. Louis MN-South Itasca MN-
Carlton/South St. Louis MN-
554 PM CDT Thu Sep 16 2021

...Strong thunderstorms will impact portions of southeastern Itasca
and central St. Louis Counties through 630 PM CDT...

At 554 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buyck, to near Mountain Iron, to near Swan
River, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Buyck around 600 PM CDT.
  Virginia, Eveleth and Mountain Iron around 605 PM CDT.
  Gilbert around 610 PM CDT.

Other locations in the path of these storms include Toivola, Biwabik,
Boundary Waters Canoe Area Wilderness Near Trout Lake, Aurora, Hoyt
Lakes and Embarrass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.

&&

LAT...LON 4827 9201 4824 9197 4825 9195 4823 9196
      4823 9189 4768 9208 4699 9273 4704 9334
      4755 9293 4810 9269 4830 9201
TIME...MOT...LOC 2254Z 251DEG 33KT 4808 9251 4755 9269 4715 9312

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JDS
Special weather statement, Sep 16, 5:56 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
556 PM CDT Thu Sep 16 2021

MNZ034>037-162330-
Northern Aitkin MN-Crow Wing MN-Carlton/South St. Louis MN-
South Aitkin MN-
556 PM CDT Thu Sep 16 2021

...Strong thunderstorms will impact portions of northern Aitkin,
southwestern St. Louis and east central Crow Wing Counties through
630 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swan River, to 7 miles west of Palisade,
moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Libby around 610 PM CDT.

Other locations in the path of these storms include Jacobson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.

&&

LAT...LON 4648 9418 4703 9336 4697 9275 4651 9355
TIME...MOT...LOC 2256Z 236DEG 45KT 4711 9323 4675 9363

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KSE
Local storm report, Sep 16, 6:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
614 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 NW BRAINERD           46.37N 94.21W
09/16/2021  U0.50 INCH       CROW WING          MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

JJM
Local storm report, Sep 16, 6:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
615 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             1 NNW BRAINERD          46.36N 94.20W
09/16/2021  U0.50 INCH       CROW WING          MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

JJM
Local storm report, Sep 16, 6:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
619 PM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 NE BRAINERD           46.37N 94.17W
09/16/2021  U0.50 INCH       CROW WING          MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

JJM
Special weather statement, Sep 16, 6:27 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
627 PM CDT Thu Sep 16 2021

MNZ011-012-019-037-170000-
Northern Cook/Northern Lake MN-Central St. Louis MN-
North St. Louis MN-Carlton/South St. Louis MN-
627 PM CDT Thu Sep 16 2021

...Strong thunderstorms will impact portions of central St. Louis and
northwestern Lake Counties through 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Basswood Lake, to near
Babbitt, to near Meadowlands, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Babbitt around 635 PM CDT.

Other locations in the path of these storms include Island Lake,
Boulder Lake and Forest Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.

&&

LAT...LON 4820 9173 4817 9170 4811 9171 4812 9168
      4810 9164 4811 9156 4804 9157 4807 9150
      4805 9143 4808 9125 4816 9114 4818 9107
      4769 9135 4692 9221 4701 9306 4704 9306
      4770 9233 4817 9219
TIME...MOT...LOC 2326Z 268DEG 49KT 4814 9169 4768 9198 4701 9270

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 1:57 AM CDTSpecial Weather StatementDLHItasca48 min
Sep 16, 2:42 AM CDTSpecial Weather StatementDLHItasca33 min
Sep 16, 3:12 AM CDTSpecial Weather StatementDLHItasca33 min
Sep 16, 3:23 AM CDTSpecial Weather StatementDLHItasca37 min
Sep 16, 3:33 AM CDTSmall Craft AdvisoryDLH19 hr
Sep 16, 3:43 AM CDTSpecial Weather StatementDLHItasca32 min
Sep 16, 4:12 AM CDTSpecial Weather StatementDLHSaint Louis33 min
Sep 16, 4:42 AM CDTSpecial Weather StatementDLHSaint Louis33 min
Sep 16, 5:11 AM CDTSpecial Weather StatementDLHLake34 min
Sep 16, 5:46 PM CDTSpecial Weather StatementDLHSaint Louis29 min
Sep 16, 5:54 PM CDTSpecial Weather StatementDLHSaint Louis36 min
Sep 16, 5:56 PM CDTSpecial Weather StatementDLHAitkin, Crow Wing34 min
Sep 16, 6:03 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing27 min
Sep 16, 6:16 PM CDTSevere Thunderstorm WarningDLHSaint Louis27 min
Sep 16, 6:27 PM CDTSpecial Weather StatementDLHSaint Louis33 min
Sep 16, 6:49 PM CDTSpecial Weather StatementDLH26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.